First Aid Guide for Illness & Emergencies

First Aid Guide for Illness & Emergencies

Opioid Drug Overdose

SERIOUS EMERGENCIES
Call 911 immediately!

Diagram 11: Insert naloxone in 1 nostril, press the plunger.
Diagram 11: Insert naloxone in 1 nostril, press the plunger.

Step 1

  • If an opioid or drug overdose is suspected, try to wake them: shake them and call their name. If they do not respond, call 911.

Step 2

  • If the person is unconscious, gasping or not breathing, with no pulse, start CPR with compressions. (See CPR.)

Step 3

  • If the person has a pulse but is not breathing on their own, breathe for them. Tilt their head back, pinch their nose, give two quick breaths then one breath every 5 seconds.

Step 4

  • If you have naloxone (NarcanĀ®), lay the person on their back, insert naloxone into one nostril (nose hole) and press the plunger firmly. (Diagram 11)

Step 5

  • Continue rescue breathing or CPR until the person breathes on their own. When the person is breathing after giving naloxone, move the person onto their side. Most people breathe on their own within 2 to 3 minutes after being given naloxone.

Step 6

  • Give a second dose of naloxone if the person is still unresponsive after 2 to 3 minutes.

Step 7

  • Stay with the person and monitor their breathing until medical help arrives. Keep the person warm.

Step 8

  • Give drugs or pills the person may have taken to the emergency medical team.